Back to Journals » Clinical Ophthalmology » Volume 4

A protocol for the retina surgeon’s safe initial intravitreal injections

Authors Frenkel RE, Haji SA, La M, Frenkel, Reyes A

Published 10 November 2010 Volume 2010:4 Pages 1279—1285

DOI https://doi.org/10.2147/OPTH.S12846

Review by Single-blind

Peer reviewer comments 6


Ronald EP Frenkel1,2, Shamim A Haji1,2, Melvin La1, Max PC Frenkel1, Angela Reyes1
1Eye Research Foundation, Stuart, FL, USA; 2East Florida Eye Institute, Stuart, FL, USA

Purpose: To determine the safety of a surgeon’s initial consecutive intravitreal injections using a specific protocol and to review the complications that may be attributed to the injection procedure.
Design: A retrospective chart review.
Participants: Fifty-nine patients (30 females, 29 males) received intravitreal injections of pegaptanib, bevacizumab, or ranibizumab as part of their treatment for neovascular age-related macular degeneration. The average patient age was 80 years. Twenty-two patients were diagnosed with or suspected of having glaucoma. Each patient received an average of 5.8 injections.
Methods: The charts of 59 patients who received a total of 345 intravitreal injections (104 pegaptanib, 74 bevacizumab, 167 ranibizumab) were reviewed. All injections were performed in an office-based setting. Povidone–iodine, topical antibiotics, and eye speculum were used as part of the pre injection procedure. Vision and intraocular pressure were evaluated immediately following each injection.
Main outcome measures: Incidence of post injection complications, including but not limited to endophthalmitis, retinal detachment, traumatic cataract, and vitreous hemorrhage.
Results: There were no cases of endophthalmitis, toxic reactions, traumatic cataracts, retinal detachment, or vitreous hemorrhage. There was one case each of lid swelling, transient floaters, retinal pigment epithelial tear, corneal edema, and corneal abrasion. There were five cases of transient no light perception following pegaptanib injections.
Conclusion: The incidence of serious complications was very low for the intravitreal injections given. A surgeon’s initial intravitreal injections may be performed with a very high degree of safety using this protocol.

Keywords: intravitreal injection, post injection complications, intraocular disease, age-related macular degeneration, bevacizumab, endophthalmitis, pegaptanib, ranibizumab

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]